Until about a week ago, I hadn’t been on any specific medication for migraine prevention for a couple of years. In the years before quitting work, I had been through just about every medication and combination of medications along with most alternative med treatments without much relief. I’ve been having more trouble with chronic headaches and migraines in the last few months, so my doctor and I agreed to trying Topamax again.
Topamax is the medication that has worked best in the past for my migraines. But, it’s not perfect. At one conference I attended, the neurologists nicknamed Topamax “Dopamax” because of how “dopey” it makes people. In my case, I tend to think more slowly and I have trouble finding words. Today, I couldn’t come up with the word “clipboard”. I ended up describing it and finally finding one on the desk and pointing to it.
Another side effect is taste changes. A friend of mine who took it said that she didn’t like to drink soda anymore. When I was taking it a few years ago, I hadn’t really noticed that side effect, but I drank my soda straight out of the can. I have noticed in the last week, that soda that I pour over ice tastes very flat. This isn’t really a bad thing since I’m trying to cut out soda.
The other big Topamax side effect is weight loss. Not a bad thing for me. Actually, I lost a lot of weight when I was on this medication the last time. Even on the low dose I’m on right now, I’ve seen that I’m full very quickly and I have very little sugar craving. So, at least I can take advantage of this side effect. I had heard that some people were wanting to use Topamax just for weight loss. That doesn’t seem wise given the fact that there is so much risk for cognitive side effects, and there are potential metabolic side effects, meaning that I have to get blood draws every few months to check my bicarbonate level.
Hopefully, I’ll be feeling a little better in the next few months. But, I might just be a little more goofy. Just in case you notice anything strange. Well, more strange.